Florida, 2009Damaging Winds in Florida, November 25, 2009
November 25, 2009 · NWS KEY · 2 events in 1 county or zone
A severe thunderstorm drifted northeast from the Atlantic waters to central Marathon, producing strong downburst winds out of the northeast across the east end of Boot Key Harbor and areas around the Sombrero Country Club. While originally reported as a landfalling waterspout and tornado, wind damage was consistent with that of strong straight-line winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm drifted northeast from the Atlantic waters to central Marathon, producing strong downburst winds out of the northeast across the east end of Boot Key Harbor and areas around the Sombrero Country Club. While originally reported as a landfalling waterspout and tornado, wind damage was consistent with that of strong straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Nov 24, 9:20 PM EST, 5 hours 20 minutes earlier.
Area forecast discussion, Nov 24, 9:20 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
920 PM EST TUE NOV 24 2009
.DISCUSSION...
.CURRENTLY...
KBYX DETECTS SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
MIDDLE AND LOWER KEYS...AS WELL AS OVER THE NEARSHORE AND OFFSHORE
WATERS WEST AND SOUTH OF THE MIDDLE AND LOWER KEYS. ELSEWHERE...KBYX
DETECTS NO PRECIPITATION ECHOES IN THE REMAINDER OF THE FORECAST
AREA. SKIES OVER THE ISLAND CHAIN ARE VARIABLY CLOUDY. WINDS OVER
LAND ARE EAST AT 10 TO 15 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST
TO SOUTHEAST NEAR 15 KNOTS...WITH GUSTS NEAR 20 KNOTS. TEMPERATURES
ARE NEAR 80 DEGREES. ONLY ABOUT FOUR DEGREES OF COOLING IS EXPECTED
OVERNIGHT DUE TO GENTLE EAST TO SOUTHEAST SURFACE WINDS OVER WATER
WITH TEMPERATURES NEAR 80 DEGREES.
.SHORT TERM (OVERNIGHT)...
A FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS SOUTH CENTRAL
FLORIDA...JUST NORTH OF LAKE OKEECHOBEE OVERNIGHT. FARTHER WEST...
BROAD CYCLONIC FLOW IN THE EAST AND CENTRAL GULF OF MEXICO WILL
AMPLIFY TONIGHT. THE 00Z KKEY SOUNDING IS MODERATELY UNSTABLE AND
MOIST...WITH A PRECIPITABLE WATER (PWAT) VALUE JUST UNDER ONE AND
THREE QUARTERS OF AN INCH. ATMOSPHERIC MOISTURE SHOULD INCREASE
OVERNIGHT. BY SUNRISE WEDNESDAY...PWAT VALUES SHOULD BE JUST ABOVE
ONE AND THREE QUARTERS OF AN INCH. CYCLONIC FLOW IN ALL LEVELS OF
THE ATMOSPHERE COUPLED WITH PLENTY OF MOISTURE AND INSTABILITY IN
PLACE WARRANTS POPS TONIGHT WHICH ARE WELL ABOVE NORMAL FOR THIS
TIME OF YEAR. THE ZONE FORECASTS FOR THE FLORIDA KEYS HAS ALREADY
BEEN UPDATED. NO ADDITIONAL UPDATES ARE EXPECTED.
&&
.MARINE...
SMALL CRAFT ARE URGED TO EXERCISE CAUTION ON ATLANTIC WATERS
OVERNIGHT AND WEDNESDAY MORNING DUE TO SUSTAINED SURFACE WINDS OF 15
TO 20 KNOTS. NO ADVISORIES OR CAUTIONARY STATEMENTS EXPECTED
WEDNESDAY AFTERNOON THROUGH AT LEAST THURSDAY MORNING. A COLD FRONT
WILL LIKELY CROSS THE FLORIDA KEYS THURSDAY AFTERNOON OR THURSDAY
EVENING. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS WATERS
THURSDAY NIGHT AND FRIDAY. SUSTAINED NORTH TO NORTHEAST SURFACE
WINDS OF 15 TO 20 KNOTS ARE POSSIBLE ON ALL KEYS WATERS FRIDAY
NIGHT. NO ADVISORIES OR CAUTIONARY STATEMENTS EXPECTED SATURDAY AND
SUNDAY.
&&
.AVIATION...
ALTHOUGH VFR CONDITIONS SHOULD PREVAIL TONIGHT AND WEDNESDAY
MORNING...THERE WILL BE BRIEF PERIODS OF MVFR CIGS AND VIS IN
SHOWERS. THESE ARE NOT IN THE TAFS DUE TO SHORT DURATION AND RANDOM
TIMING OF THE PERIODS. BY 10Z WEDNESDAY...EXPECT MVFR CIGS AND VIS
TO BECOME MORE COMMON. CURRENTLY HANDLING THIS WITH A VCSH...BUT
WILL TRY TO PROVIDE SOME MORE PRECISE INFO VIA TEMPOS IN THE NEXT
TAF ISSUANCES. WINDS WILL COME AROUND TO THE SOUTHEAST AFTER
SUNRISE...AND SHIFT TO THE SOUTHWEST DURING WEDNESDAY AFTERNOON. IT
IS POSSIBLE TO SEE 10-15 KNOTS OF SOUTHERLY CROSSWIND BRIEFLY DURING
THE EARLY AFTERNOON HOURS WEDNESDAY.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1925...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 66 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST HIGH TEMPERATURE MEASURED IN KEY WEST ON NOVEMBER
24TH...A RECORD WHICH STILL STANDS 84 YEARS LATER.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...BS
AVIATION/NOWCASTS....................STRAHAN
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Nov 24, 6:00 AM EST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST TUE NOV 24 2009
FLZ076>078-GMZ031>033-052>054-072>075-251100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EST TUE NOV 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT ISOLATED THUNDERSTORMS
ARE POSSIBLE ACROSS THE FLORIDA KEYS AND THE ADJACENT WATERS
TONIGHT.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS LIGHTNING STRIKES
AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE ISLAND CHAIN AND THE
ADJACENT WATERS WEDNESDAY INTO THURSDAY MORNING.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS LIGHTNING STRIKES
AND GUSTY WINDS.
ON LATE THURSDAY NIGHT AND FRIDAY...A SMALL CRAFT ADVISORY MAY BE
NECESSARY FOR ALL KEYS WATERS. THEREAFTER...NO HAZARDOUS WEATHER IS
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
APA
In the hours before
Special weather statement, Nov 25, 1:25 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
225 AM EDT WED NOV 25 2009
FLZ077-250700-
MONROE LOWER KEYS-
125 AM EST WED NOV 25 2009
...STRONG SHOWERS AND THUNDERSTORMS TO AFFECT THE MIDDLE KEYS...
AT 121 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A WIDE
BAND OF STRONG THUNDERSTORMS ON THE NEARSHORE ATLANTIC WATERS SOUTH
OF THE MIDDLE KEYS...FROM 10 TO 20 NM SOUTH OF PIGEON KEY TO 10 TO
20 NM SOUTH OF DUCK KEY. THIS ACTIVITY WAS MOVING NORTHWEST AT 10 TO
15 MPH.
RESIDENTS AND MOTORISTS IN THE MIDDLE KEYS...FROM THE SEVEN MILE
BRIDGE TO DUCK KEY...SHOULD BE ALERT FOR HEAVY RAIN CUTTING
VISIBILITY TO BELOW 3 MILES...LOCALLY GUSTY WINDS OF 45 MPH...AND A
FEW CLOUD TO SURFACE LIGHTNING STRIKES.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR CHANNEL
76 ON YOUR LOCAL CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.
APA
Special weather statement, Nov 25, 1:41 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
141 AM EST WED NOV 25 2009
FLZ077-250710-
MONROE MIDDLE KEYS-
141 AM EST WED NOV 25 2009
...STRONG SHOWERS AND THUNDERSTORMS TO AFFECT THE MIDDLE KEYS...
AT 138 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A WIDE
BAND OF STRONG THUNDERSTORMS ON THE NEARSHORE ATLANTIC WATERS SOUTH
OF THE MIDDLE KEYS...FROM 5 TO 15 NM SOUTH OF PIGEON KEY TO JUST
SOUTH OF DUCK KEY. THIS ACTIVITY WAS MOVING WEST TO NORTHWEST AT 10
TO 15 MPH.
RESIDENTS AND MOTORISTS IN THE MIDDLE KEYS...FROM THE SEVEN MILE
BRIDGE TO DUCK KEY...SHOULD BE ALERT FOR HEAVY RAIN CUTTING
VISIBILITY TO BELOW 3 MILES...LOCALLY GUSTY WINDS OF 45 MPH...AND A
FEW CLOUD TO SURFACE LIGHTNING STRIKES.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR CHANNEL
76 ON YOUR LOCAL CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.
APA
Special weather statement, Nov 25, 2:34 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
234 AM EST WED NOV 25 2009
FLZ077-250800-
MONROE MIDDLE KEYS-
234 AM EST WED NOV 25 2009
...A STRONG CLUSTER OF THUNDERSTORMS TO AFFECT THE WESTERNMOST
MIDDLE KEYS...
AT 232 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG CLUSTER OF THUNDERSTORMS ON THE NEARSHORE ATLANTIC WATERS
JUST SOUTH OF THE MIDDLE KEYS...FROM BOOT KEY TO MARATHON. THIS
ACTIVITY WAS MOVING NORTH NEAR 5 MPH.
RESIDENTS AND MOTORISTS IN THE MIDDLE KEYS...FROM BOOT KEY TO
MARATHON SHOULD BE ALERT FOR VERY HEAVY RAIN CUTTING VISIBILITY TO
BELOW 1 MILE...LOCALLY GUSTY WINDS OF NEAR 50 MPH...AND FREQUENT
CLOUD TO SURFACE LIGHTNING STRIKES.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR CHANNEL
76 ON YOUR LOCAL CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.
APA
Thunderstorm Wind, Monroe
- When
- November 25, 2:40 AM EST
- Where
- Monroe County, 0.68 mi NNW of Marathon
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 24.709, -81.083
Severe wind gusts out of the north northeast spread out of the east end of Boot Key Harbor. Three small vessels, including one trimaran, were overturned. A vessel docked at Dockside Marina measured a wind gust in excess of 100 mph at mast level. An outdoor canopy secured by heavy tube steel framing was destroyed at a restaurant. A tent was also carried into power lines, causing a power outage to most of the Sombrero Country Club and Sombrero Beach area.
Thunderstorm Wind, Monroe
- When
- November 25, 2:45 AM EST
- Where
- Monroe County, 0.61 mi NW of Marathon
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 24.705, -81.088
Significant damage to trees was noted along the back nine of the Sombrero Country Club, with lose objects and lawn furniture tossed from under stilted homes into Boot Key Harbor. No damage was observed to roofing materials, doors or windows.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Florida, November 25, 2009$125,000 · 2 events
- High Surf in Hawaii, November 25 to 28, 200911 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 25, 20095 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, November 25, 20091 event
- Heavy Snow in Alaska, November 25 to 26, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203787, 203788.